Q. I am writing because I feel extreme confusion in my present case of mental health. Exactly one year ago, my brother committed suicide using a .44 magnum. He had been seeing a psychiatrist, unbeknownst to me and my father, who diagnosed him as having social anxiety disorder. He gave my brother Paxil, Prozac, Klonopin, Lorazepam, and other drugs. My concern is that after his suicide, every person with psychological background we talked to said that my brother was bipolar after explaining his condition to them for thirty seconds. 

After research, I am positive that was brother had Bipolar II Disorder. My concern is that I believe I am showing signs of bipolarity. My great aunt was bipolar and committed suicide with an overdose of lithium. I am seeing a psychologist who says that I am clinically depressed and would like to try medication, even though I am afraid of it because my brother's overuse of it was the cause of his suicide. I have experienced brief periods of unexplained elation, but the majority of what I feel is severe depression.

I have had massive suicidal ideation for close to a year, stopped only by the fact that I know what suicide has done to my family already. I have had several uncontrolled Major Depressive Episodes. No one knows how I feel except for one friend because I hide behind a smile and crazy, sometimes over-the-top behavior. I never had any of these feeling before my brother's suicide. Am I just very grief-stricken, or do my brother and I share the same disorder? Is it possible that his suicide has triggered bipolar behavior in me?

  A. I am sorry about your brother. It is unlikely that his suicide caused your problem, albeit it is not going to help with that kind of trauma hanging over anyone. You really need to see a good psychiatrist for an evaluation. If you have depression, it needs to be treated, particularly if you are suicidal. Get to a good psychopharmacologists (a psychiatrist specializing in medications) as soon as possible. I cannot tell what is wrong from your note, but you are clearly depressed and it needs to be evaluated and treated.